Kansas, 2005

Hail and Damaging Winds in Kansas, June 15, 2005

June 15, 2005 · NWS GLD · 16 events in 7 counties and zones

11 thunderstorm wind, 5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 15, 12:55 PM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 15, 12:55 PM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
155 PM MDT WED JUN 15 2005

.DISCUSSION...MSAS DATA CURRENTLY SHOWING A WEAK LOW ACROSS
SOUTHEAST COLORADO AND A HIGH PRESSURE ACROSS CENTRAL OKLAHOMA.
THOSE TWO FEATURES ARE HELPING TO CREATE A SOUTHERLY FLOW AND AN
INCREASE MOISTURE. THIS IS ALSO EVIDENT BY THE MID 60 DEWPOINTS
CREEPING INTO THE SOUTHERN ZONES.

TODAY/TONIGHT...AMPLE HEATING AND THE INCREASE IN MOISTURE WILL HELP
TO ESTABLISH UNSTABLE AIR ACROSS THE TERRAIN IN COLORADO. STORMS ARE
EXPECTED TO DEVELOP THIS AFTERNOON AND THEN DRIFT SLOWLY EASTWARD
WITH THE 0-6KM WIND BEING 15-20 KTS. AS THE DAY PROGRESSES...BOTH
THE NAM AND RUC SHOW A DECENT INSTABILITY AXIS NORTH/SOUTH ACROSS
THE CWA. HOWEVER...THERE ARE SOME MINOR DIFFERENCES REGARDING THE CAP
ACROSS THE EAST. THE NAM SEEMS TO HOLD IT LONGER...WHILE THE RUC
ERODES IT BY 21Z. CURRENT THINKING IS TO GO WITH THE MORE
PROGRESSIVE RUC AS SOME CU IS SEEN ON THE VISIBLE SATELLITE IN THE
EAST. ASSUMING THE CAP DOES BREAK...STORMS THAT MAKE IT EASTWARD
SHOULD HAVE A BETTER POTENTIAL OF BEING SUPER-CELLULAR IN NATURE.
SHEAR VALUES ALSO SUPPORT THIS. STORMS ARE EXPECTED TO REMAIN
OVERNIGHT WITH 850 JET AND SOME CONVERGENCE NOSING INTO THE AREA. WITH
THAT SAID...DID ADJUST POPS FOR TONIGHT AND INCREASED QPF ACROSS THE
SOUTHEASTERN ZONES...BUT ENDED PRECIP BY MORNING.

THURSDAY/THURSDAY NIGHT...TOMORROW WILL BE PRETTY SIMILAR TO
TODAY...WITH AFTERNOON CONVECTION. HOWEVER...UPSLOPE FLOW SEEMS TO
BE STRONGER...WHICH WOULD CONFINE STORMS TO THE TERRAIN IN COLORADO
EARLY ON AND EASTERLY PROGRESSION LATE. SLIGHT CHANGE MADE TO
TOMORROW NIGHTS POPS AND QPF...MAINLY ORIENTATION. GFS AND NAM
CHANGED FROM THE PREVIOUS RUN. INSTEAD OF PUSHING CONVECTION/MCS
FROM NEBRASKA DUE SOUTH IN CENTRAL CWA...MODELS TAKE IT FURTHER WEST
AND ALONG A BOUNDARY. THIS MAY BE IN RESPONSE TO A STRONGER BACKING
RIDGE IN THE EAST. RAISED QPF AMOUNTS ACROSS THE SOUTHWEST AS STORMS
WILL HAVE LITTLE MOVEMENT OFF OF THE BOUNDARY AND AN AMPLE MOISTURE
AXIS TO WORK WITH.

FRIDAY...NOT A LOT OF CONFIDENCE FOR PRECIP...BUT LEFT OVER BOUNDARY
AND DAYTIME HEATING MAY BE ENOUGH FOR A FEW THUNDERSTORMS. DID
HOWEVER...LOWERED MAXES A FEW AS UPSLOPE REGIME AND COOLER 850 TEMPS
SETTLE OVER THE AREA.

RIDGE BUILDS ACROSS THE CENTRAL US WITH A SEMI OMEGA BLOCK IN THE
PATTERN. KEPT WITH THE CURRENT FORECAST...HOT AND DRY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

MBM
Hazardous weather outlook, Jun 15, 9:40 AM MST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT WED JUN 15 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1040 AM MDT WED JUN 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE FORECAST TO DEVELOP THIS AFTERNOON ACROSS COLORADO
AND PARTS OF WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA. THE
THUNDERSTORMS WILL THEN MOVE SLOWLY EAST ACROSS WESTERN KANSAS AND
EXTREME SOUTHWEST NEBRASKA THIS EVENING.  SOME THUNDERSTORMS WILL
LIKELY BE SEVERE.

SOUTHERLY WINDS WILL BRING A RETURN OF LOW LEVEL MOISTURE TO THE
TRI-STATE AREA TODAY.  AS AFTERNOON TEMPERATURES CLIMB INTO THE 80S
THE ATMOSPHERE WILL BECOME VERY UNSTABLE.  THUNDERSTORMS SHOULD
DEVELOP ALONG THIS AXIS OF INSTABILITY OR WEST OF A LINE FROM GOVE
KANSAS TO BENKELMAN NEBRASKA. A WEATHER DISTURBANCE MOVING OUT OF
THE ROCKIES WILL CAUSE COVERAGE AND INTENSITY OF THUNDERSTORMS TO
INCREASE AS ACTIVITY MOVES ACROSS WESTERN KANSAS AND SOUTHWEST
NEBRASKA THIS EVENING. THERE IS ENOUGH WIND SHEAR SO THAT SOME OF
THE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL DEVELOP ALONG THE COLORADO FRONT RANGE BY
MID-AFTERNOON THURSDAY AND MOVE INTO EASTERN COLORADO AND EXTREME
WESTERN KANSAS BY LATE AFTERNOON OR EARLY EVENING. A FEW STORMS WILL
LIKELY BE SEVERE.

ANOTHER CHANCE OF THUNDERSTORMS WILL EXIST FRIDAY MORNING ALONG THE
NEBRASKA-KANSAS BORDER COUNTIES WITH THE MAIN THREAT BEING
CLOUD-TO-GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

FS

In the hours before

Special weather statement, Jun 15, 1:17 PM MST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT WED JUN 15 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-160400-
CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK-
KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-
WALLACE-WICHITA-YUMA-
217 PM MDT (317 PM CDT) WED JUN 15 2005

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE ENTIRE
TRI-STATE AREA...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM NUMBER
484 UNTIL 10 PM MDT (11 PM CDT) FOR ALL OF EAST CENTRAL COLORADO...
NORTHWEST KANSAS...AND EXTREME SOUTHWEST NEBRASKA.

HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...
AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. A SEVERE
THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THE WATCH
AREA SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS
AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

BULLER
Special weather statement, Jun 15, 1:23 PM MST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
223 PM MDT WED JUN 15 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-160400-
CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK-
KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-
WALLACE-WICHITA-YUMA-
223 PM MDT (323 PM CDT) WED JUN 15 2005

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE ENTIRE
TRI-STATE AREA...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 484 UNTIL 10 PM MDT (11 PM CDT) FOR ALL OF EAST CENTRAL
COLORADO...NORTHWEST KANSAS...AND EXTREME SOUTHWEST NEBRASKA.

HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...
AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. A SEVERE
THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THE WATCH
AREA SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS
AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

BULLER
Local storm report, Jun 15, 3:17 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
417 PM MDT WED JUN 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             9 W SEIBERT             39.30N 103.04W
06/15/2005  0.75 INCH        KIT CARSON         CO   TRAINED SPOTTER

&&

JOHNSON
Local storm report, Jun 15, 3:20 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
420 PM MDT WED JUN 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             5 NW SEIBERT            39.35N 102.93W
06/15/2005  0.75 INCH        KIT CARSON         CO   TRAINED SPOTTER

&&

JOHNSON
Local storm report, Jun 15, 3:48 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
448 PM MDT WED JUN 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TORNADO          8 NW SEIBERT            39.38N 102.97W
06/15/2005                   KIT CARSON         CO   STORM CHASER

            REPORTED ON THE GROUND FOR A MINUTE AND A HALF

&&

JOHNSON

The radar

The Goodland radar (KGLD), 104 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Greeley

When
June 15, 4:05 PM MST
Where
Greeley County, 4 mi SW of Tribune
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.433, -101.800

Hail, Greeley

When
June 15, 4:30 PM MST
Where
Greeley County, 5 mi E of Tribune
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.467, -101.650

Thunderstorm Wind, Wichita

When
June 15, 4:30 PM MST
Where
Wichita County, Leoti
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.483, -101.350

Several trees down in Leoti.

Hail, Gove

When
June 15, 4:33 PM MST
Where
Gove County, 3 mi E of Park
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.100, -100.317

Thunderstorm Wind, Wichita

When
June 15, 4:37 PM MST
Where
Wichita County, Leoti
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.483, -101.350

Small tree limbs broken.

Thunderstorm Wind, Wichita

When
June 15, 4:43 PM MST
Where
Wichita County, 15 mi NW of Leoti
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.633, -101.550

Six-inch diameter tree limbs broken.

Thunderstorm Wind, Wichita

When
June 15, 4:45 PM MST
Where
Wichita County, Leoti
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.483, -101.350

Large tree limbs fell on a house on "I" street. Debris and limbs down on streets, winds estimated at 70 mph.

Thunderstorm Wind, Wallace

When
June 15, 4:50 PM MST
Where
Wallace County, 7 mi SW of Sharon Spgs
Measured
69 kt (79 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.817, -101.833

Door ripped off quonset hut, windmill destroyed, carport roof taken off. Winds estimated at 80 mph.

Thunderstorm Wind, Wallace

When
June 15, 4:50 PM MST
Where
Wallace County, Sharon Spgs
Measured
65 kt (75 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.883, -101.733

Zero visibility in blowing dirt. Power outage and tree damage reported in Sharon Springs and Weskan. Winds estimated around 75 mph.

Thunderstorm Wind, Wallace

When
June 15, 4:50 PM MST
Where
Wallace County, Sharon Spgs
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.883, -101.733

8-inch diameter limbs broken. A semi truck was rolled over on a highway. Several power poles broken, numerous lightning fires started. Winds were estimated at 80 mph.

Thunderstorm Wind, Wichita

When
June 15, 5:20 PM MST
Where
Wichita County, Leoti
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.483, -101.350

Local mesonet recorded 59 mph wind gust.

Thunderstorm Wind, Sherman

When
June 15, 5:28 PM MST
Where
Sherman County, 3 mi W of Goodland
Measured
60 kt (69 mph) measured gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.350, -101.767

Near zero visibility in blowing dirt.

Hail, Gove

When
June 15, 5:31 PM MST
Where
Gove County, 4 mi S of Quinter
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.017, -100.233

Thunderstorm Wind, Logan

When
June 15, 5:36 PM MST
Where
Logan County, Oakley
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.133, -100.850

KSN weatherlab site.

Thunderstorm Wind, Gove

When
June 15, 5:39 PM MST
Where
Gove County, 4 mi W of Gove
Measured
58 kt (67 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
38.950, -100.550

Hail, Graham

When
June 15, 6:35 PM MST
Where
Graham County, 11 mi NNE of Hill City
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.517, -99.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457708, 5457709, 5457710, 5457711, 5457712, 5457713, 5457800, 5457801, 5457802, 5457803, 5457804, 5457805, 5457806, 5457807, 5457808, 5457809.